Journal Information
Vol. 34. Issue. 5.September 2014
Pages 545-692
Vol. 34. Issue. 5.September 2014
Pages 545-692
DOI: 10.3265/Nefrologia.pre2014.Apr.12500
Full text access
Non-infectious cloudy peritoneal fluid secondary to lercanidipine
Líquido peritoneal turbio no infeccioso secundario a lercanidipino
Visits
5795
Mercedes Moreiras-Plazaa, Francisco Fernández-Fleminga, Isabel Martín-Báeza, Raquel Blanco-Garcíaa, Laura Beato-Cooa
a Servicio de Nefrolog??a, Complexo Hospitalario Universitario de Vigo, Pontevedra Spain,
This item has received
5795
Visits
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text

To the Editor,

It is well known that certain calcium channel blockers (CCB) can cause cloudy peritoneal fluid not associated to infection (NICPF).

We report what we believe to be the first case of cloudy peritoneal fluid in relation to lercanidipine identified in our country and possibly in Europe.

 

CASE REPORT

 

The patient was a 59-year-old Caucasian female with chronic renal failure secondary to mesangial proliferative glomerulonephritis. She had high blood pressure and was on treatment with 320mg/day valsartan and 4mg/day doxazosin and was on peritoneal dialysis. She presented with cloudy peritoneal fluid. She did not complain of abdominal pain, fever or any other abdominal symptoms. Three days previously, 5mg/day lercanidipine had been added to her treatment. The appearance of the peritoneal fluid was milky and it did not contain fibrin. The cell count in the dialysate and the subsequent culture were negative. Plasma values for cholesterol and triglycerides (TG) were 189 and 175mg/dl, respectively and the dialysate value for TG was 20mg. Having ruled out bacterial peritonitis and given the potential relationship with lercanidipine, this drug was discontinued and 24 hours later, clear dialysate drainage was confirmed.

A few weeks later, the patient changed to automated peritoneal dialysis with a dry day, and with her consent, 5mg/day lercanidipine was reintroduced into her night dose.

One month later, she presented again with cloudy fluid without associated symptoms. Again, the cell count and culture of the dialysate were negative. On this occasion, TG was not measured in dialysate, but its plasma value was 145mg/dl (lower than in the previous episode). With the diagnosis of NICPF related to CCB, lercanidipine was discontinued. Again, the dialysate became clear over the next few hours.

 

DISCUSSION

 

NICPF is uncommon in peritoneal dialysis and its occurrence obliges us to carry out a differential diagnosis that must distinguish between clinical profiles with an increase in cellularity and acellular causes1,2. The absence of cells rules out infection, inflammation, allergic reaction and bleeding. Fibrin, TG and drugs have been reported as the most common causes of acellular NICPF

CCB are amongst the drugs included. The oldest case was published in 1993 in relation to manidipine3, the drug most commonly involved, although other CCB, most of them dihydropyridines, can also trigger it4. Since the appearance of new CCB, cases of secondary NICPF have been published fairly frequently.5,6. Curiously, classic types of CCB do not cause it or do so less frequently7. This has led us to believe that the characteristics of the different CCB may influence the occurrence of NICPF.

CCB-induced NICPF is defined as4: cloudiness of the dialysate that appears 48-72 hours after the administration of the drug, with the absence of peritoneal inflammatory signs and symptoms and a negative cell count and peritoneal fluid culture, which disappears spontaneously after the drug is discontinued. Unlike infectious peritonitis, some authors have noted an increase in ultrafiltration during the episode8.

The cloudiness of the peritoneal fluid, which is characteristically milky, is due to the presence of TG (normally almost non-existent in the dialysate if there is no other cause), although they do not always reach chyloperitoneum levels (>100mg/dl). The mechanism whereby TG increase is still unknown, although there has been speculation that it may be due to a disorder of its degradation in the peritoneum or the reduction of lymphatic stomata in the diaphragmatic peritoneum3,8. It has been noted that TG in dialysate seem to have a direct relationship with TG levels in blood9. Lercanidipine acts both in the smooth muscle cells of blood vessels and of the lymphatic system and the digestive tract, which may explain its effect9.

Reports of NICPF secondary to lercanidipine have a curious geographic distribution: the few cases reported have occurred in Asia8-10, and the closest to Europe are located in the Asian region of Turkey11. Although it has been much used in Europe for years, we have not found reported cases of NICPF related to its use (in contrast to the high incidence of cases related to manidipine). This has made us consider that racial factors or genetic predisposition may be involved8,9.

Apart from the unsettling effect, the presence of NICPF does not seem to have any negative clinical repercussions. In fact, Yang reported two patients who remained on lercanidipine in whom the cloudiness gradually disappeared9.

In our case, all the data support our diagnosis of NICPF secondary to lercanidipine. In the second episode, the delay in the reappearance of peritoneal cloudiness was surprising, which we thought could be related to the absence of dialysate in the peritoneal cavity during the daytime.

In summary, in the presence of acellular NICPF, we must rule out the potential relationship with CCB in order to avoid unnecessary antibiotic treatment.

 

Conflicts of interest

 

The authors declare that they have no conflicts of interest related to the contents of this article.

Bibliography
[1]
Rocklin MA, Teitelbaum I. Non infectious causes of cloudy peritoneal dialysate. Semin Dial 2001;14(1):37-40. [Pubmed]
[2]
de Freita DG, Gokal R. Sterile peritonitis in the peritoneal dialysis patient. Perit Dial Int 2005;25:146-51. [Pubmed]
[3]
Yoshimoto K, Saima S, Echizen H, Nakamura Y, Ixhizaki T. A drug-induced turbid peritoneal dialysate in five patients treated with continuous ambulatory peritoneal dialysis. Clin Nephrol 1993;40(2):114-7. [Pubmed]
[4]
Yoshimoto K, Saima S, Nakamura Y, Kubo H, Kawaguchi Y, Nishitani H, et al. Dihydropyridine type calcium channel blocker-induced turbid dialysate in patients undergoing peritoneal dialysis. Clin Nephrol 1998;50(2):90-3. [Pubmed]
[5]
Betancourt-Castellanos L, Ponz-Clemente E, Otero-L??pez MS, Blasco-Caba??as C, Marquina-Parra D, Garc??a-Garc??a M. L??quido peritoneal turbio acelular y uso de antagonistas del calcio en di??lisis peritoneal. Nefrologia 2013;33(3):377-80. [Pubmed]
[6]
Vi??olo L??pez MC, Guti??rrez Rivas PC, Li??bana Ca??ada A, Gil Cunquero JM, Merino Garc??a E. Paciente en di??lisis peritoneal con l??quido peritoneal turbio tras la toma de antagonistas del calcio. Nefrologia 2011;31(5):624. [Pubmed]
[7]
Ram R, Swarnalatha G, Pai BS, Rao CS, Dakshinamurty KV. Cloudy peritoneal fluid attributable to non-dihydropyridine calcium chanel bloker. Perit Dial Int 2012;32:110-1. [Pubmed]
[8]
Hsiao P-J, Lin H-W, Sung C-C, Wang C-W, Chu P, Lin S-H. Incidence and clinical course of lercanidipine associated cloudy effluent in continuous ambulatory peritoneal dialysis. Clin Nephrol 2010;74(3):217-22. [Pubmed]
[9]
Yang WS, Huang JW, Chen HW, Tsai TJ, Wu KD. Lercanidipine-induced chyloperitoneum in patients on peritoneal dialysis. Perit Dial Int 2008;28:632-6. [Pubmed]
[10]
Tsao YT, Chen WL. Calcium channel blocker??induced chylous ascites in peritoneal dialysis. Kidney Int 2009;75:868. [Pubmed]
[11]
Topal C, Sayarlioglu H, Dogan E, Erkoc R, Soyorl Y. Cloudy dialysate due to lercanidipine. Nephrol Dial Transplant 2006;21:2997-8. [Pubmed]
Idiomas
Nefrología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.